Alert archive / Washington / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 5, NWS Spokane, WA

May 20, 2023Ferry County, Stevens County, Washington

NWS Spokane, WA issued this severe thunderstorm warning at May 20, 2023, 4:39 PM PDT for Ferry County, Stevens County, Washington. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2023, 4:39 PM PDT (23:39 UTC)
Expired
May 20, 2023, 4:56 PM PDT
In force
17 min
Issued by
NWS Spokane, WA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Ferry County, WA, Stevens County, WA

The radar

The Spokane radar (KOTX), 135 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 11.7 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2023-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 175 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2023-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
175 J/kg
Mixed-layer CIN
-151 J/kg
Mixed-layer LCL
2144 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

133 
WUUS56 KOTX 202339
SVROTX
WAC019-065-210030-
/O.NEW.KOTX.SV.W.0005.230520T2339Z-230521T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Spokane WA
439 PM PDT Sat May 20 2023

The National Weather Service in Spokane has issued a

* Severe Thunderstorm Warning for...
  North central Stevens County in northeastern Washington...
  Northeastern Ferry County in northeastern Washington...

* Until 530 PM PDT.

* At 439 PM PDT, a severe thunderstorm was located 21 miles northeast
  of Sherman Pass moving northeast at 10 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Pierre Lake Campground and Orient. 

This includes U.S. Highway 395 in Washington between mile markers 256
and 260.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4880 11823 4883 11827 4892 11814 4885 11801
TIME...MOT...LOC 2339Z 238DEG 10KT 4884 11819 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Butler
2 follow-up statements
007 
WWUS56 KOTX 202350
SVSOTX

Severe Weather Statement
National Weather Service Spokane WA
450 PM PDT Sat May 20 2023

WAC019-210000-
/O.CAN.KOTX.SV.W.0005.000000T0000Z-230521T0030Z/
Ferry WA-
450 PM PDT Sat May 20 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FERRY COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4883 11816 4885 11820 4892 11814 4885 11801
TIME...MOT...LOC 2350Z 238DEG 10KT 4886 11815 

$$

WAC065-210030-
/O.CON.KOTX.SV.W.0005.000000T0000Z-230521T0030Z/
Stevens WA-
450 PM PDT Sat May 20 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM PDT
FOR NORTH CENTRAL STEVENS COUNTY...

At 450 PM PDT, a severe thunderstorm was located 22 miles northeast
of Sherman Pass moving northeast at 10 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Pierre Lake Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4883 11816 4885 11820 4892 11814 4885 11801
TIME...MOT...LOC 2350Z 238DEG 10KT 4886 11815 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Butler
273 
WWUS56 KOTX 202356
SVSOTX

Severe Weather Statement
National Weather Service Spokane WA
456 PM PDT Sat May 20 2023

WAC065-210006-
/O.CAN.KOTX.SV.W.0005.000000T0000Z-230521T0030Z/
Stevens WA-
456 PM PDT Sat May 20 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL STEVENS COUNTY
IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 4883 11816 4885 11820 4892 11814 4885 11801
TIME...MOT...LOC 2350Z 238DEG 10KT 4887 11813 

$$

Butler

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 3:11 PM PDT, 1 hour 28 minutes earlier.

Area forecast discussion, May 20, 3:11 PM PDT, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
311 PM PDT Sat May 20 2023

.SYNOPSIS...
Rounds of strong thunderstorms will occur over parts of the Inland
Northwest this afternoon and evening and again on Sunday. Some of
the strongest storms will be capable of large hail, damaging winds
and torrential rain this weekend. Temperatures Monday and Tuesday
will be significantly cooler with highs in the 60s and low 70s.

&&

.DISCUSSION...

...STRONG/SEVERE THUNDERSTORMS THIS AFTERNOON/EVENING AND AGAIN ON
SUNDAY...

Remainder of the afternoon into the evening: As of 230PM,
scattered thunderstorms had developed over the mountainous terrain
of northeast Washington and far north Idaho. These storms have
mainly been rooted to the higher terrain. Some of the cells in the
mountains near Republic and Metaline have shown signs of back-
building, so our forecasters have issued some Flood Advisories for
radar estimated rain amounts in excess of an inch. We have also
observed short lived hail cores with a couple of the strongest
storms and received a spotter report of hail to the size of
quarters near Malo, Washington...north of Republic.

Thunderstorms have the potential to become more organized later
this afternoon into early this evening. While strong thunderstorms
will be possible over much of northeast and north central
Washington, we are particularly concerned for areas in the
vicinity of the Cascades as mid-level winds strengthen late in the
day in response to an cold front. By 4PM, the SREF forecasts
0-6km Bulk Shear values approaching 30kts and surface based CAPE
values up to 1500 J/Kg along the spine of the Washington Cascades.
This environment will be favorable for thunderstorms capable of
hail up to the size of golf balls and thunderstorm gusts in
excess of 50 mph. Central and eastern Washington will carry a
20-40 percent chance of showers and thunderstorms through the
night as mid-level instability will support elevated convection as
areas east of the Cascades experience increasing diffluence
aloft. A few strong storms cannot be ruled out even late at night.

Sunday: A cold front will move east of the Cascades on Sunday
morning and will likely become the focus of thunderstorms by the
middle of the day. There is good model agreement of an arching
band of surface based instability from north central Washington
across the Idaho Panhandle into the northeast Oregon early in the
afternoon. With CAPE values between 1000-1500 J/Kg progged by the
SREF, another round of thunderstorms is expected Sunday. Once
again, steep mid-level lapse rates and 0-6km Bulk Shear values
approaching 30kts will contribute to an environment capable of
large hail and locally damaging wind gusts. The Storm Prediction
Center has highlighted areas east of Colville, Post Falls,
Pullman, and Clarkston in a Slight Risk for severe thunderstorms.
The Pacific Northwest is included in a Slight Risk a handful of
times each year, so Sunday is a day for residents of north Idaho
and far northeast Washington to monitor closely.

In addition to thunderstorms on Sunday, localized wind gusts of 35
to 40 mph are expected late in the day for spots that typically
experience gusty west winds through the Cascade gaps. Spots like
Wenatchee, Entiat, Waterville, and Vantage will become windy by
late afternoon. Some of our Columbia Basin lakes like Potholes,
Moses Lake, and Banks Lake will experience 25 to 30 mph wind gusts
late in the day making for rough conditions for boaters.

Monday: Breezy west winds will continue into Monday as cooler air
spill through the Cascades into central and eastern Washington.
Highs on Monday will be noticeably cooler with afternoon
temperatures in the 60s and low 70s. Bands of showers and embedded
thunderstorms will wrap around a low straddling the Washington-
British Columbia border. Places like Republic, Colville, and
Sandpoint will have a 60 to 80 percent chance of measurable
precipitation. Bands of rain will extend well north of our region
and should deliver much needed rain to many of the wildfires
burning in Alberta and Saskatchewan. /GKoch

Tuesday through Thursday: A low will be positioned in lower BC and
Alberta areas and slowly weaken. While it continues to bring cool,
moist Pacific air into the region, it will lead to showers along the
northern mountains, East Cascades, and Idaho Panhandle. Thunderstorm
activity from these showers is around 10-20% for the northern
mountains. By late Wednesday, a quick ridge will overcome the Low
and lead to a brief stable pattern for Thursday as a trough begins
to press into the Pacific coast. Highs will be in the 70s. Lows will
be in the upper 40s and low 50s.

Friday and Saturday: The trough will push the Inland Northwest late
Friday and through the weekend. It is expected to bring another
round of showers to the region. Precipitable water amounts are half
to three quarters of an inch which is around 120% of normal. It
leads to rain amounts of a couple of tenths at most. Highs will be
in the 70s to low 80s. Lows will be in the upper 40s and 50s. /JDC

&&

.AVIATION...
18Z TAFS: This afternoon and this evening will be volatile over
the the Cascades of Washington and over north central Oregon.
Record breaking heat combined with and abundance of instability
will lead to the development of scattered thunderstorms capable of
hail larger than quarters and damaging outflow winds potentially
impacting areas around Wenatchee, Chelan, the Methow valley, and
other airports near the Cascades in south central Washington and
Oregon. There is an additional 20 to 40 percent chance of
thunderstorms over the high terrain of northeast Washington this
afternoon around Colville, Republic, and Bonners Ferry with hail
to the size of nickels and gusts to 35 mph. Late tonight into
Sunday morning, a cold front will push through eastern Washington
bringing a 20 to 30 percent chance of showers and thunderstorms to
Moses Lake, Spokane, Coeur d'Alene and Pullman. While some hail
can't be ruled out overnight and Sunday morning, deep layer
instability won't be as significant as the surface based
instability available to storms this afternoon over the Cascades
and mountains of northeast Washington. /GKoch

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        60  79  50  66  44  69 /  10  30  20  20  20   0
Coeur d'Alene  59  78  50  64  43  69 /  10  40  40  30  20  10
Pullman        58  76  47  64  42  67 /  10  30  20  10   0   0
Lewiston       65  84  55  72  48  75 /  10  30  30  10   0   0
Colville       57  81  48  64  42  68 /  30  80  60  70  50  30
Sandpoint      58  76  50  60  45  66 /  10  50  50  50  40  20
Kellogg        62  78  52  62  45  67 /  10  40  40  30  20  10
Moses Lake     61  84  47  72  42  73 /  20  20   0   0   0   0
Wenatchee      61  80  50  68  46  72 /  20  10   0   0   0   0
Omak           62  83  52  68  47  72 /  20  20  10  30  10  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&

In the hours before

Special weather statement, May 20, 3:41 PM PDT, 58 minutes before
Special Weather Statement
National Weather Service Spokane WA
341 PM PDT Sat May 20 2023

WAZ047-048-202315-
Central Chelan County WA-Western Chelan County WA-
341 PM PDT Sat May 20 2023

...A strong thunderstorm will impact portions of west central Chelan
County through 415 PM PDT...

At 341 PM PDT, Doppler radar was tracking a strong thunderstorm over
Merrit moving northeast at 15 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Merrit, Telma, Lake Wenatchee Campground, White Pine Campground, and
Grouse Creek Campground.

This includes U.S. Highway 2 in Washington between mile markers 76
and 86.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4770 12079 4775 12092 4794 12089 4788 12052
TIME...MOT...LOC 2241Z 211DEG 12KT 4780 12081

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Butler
Special weather statement, May 20, 4:02 PM PDT, 37 minutes before
Special Weather Statement
National Weather Service Spokane WA
402 PM PDT Sat May 20 2023

WAZ047-048-202330-
Central Chelan County WA-Western Chelan County WA-
402 PM PDT Sat May 20 2023

...A strong thunderstorm will impact portions of central Chelan
County through 430 PM PDT...

At 402 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Merrit moving north at 35 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Grouse Creek Campground and Cottonwood Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4785 12070 4787 12087 4813 12084 4813 12043
TIME...MOT...LOC 2302Z 196DEG 30KT 4792 12077

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

Butler
Special weather statement, May 20, 4:05 PM PDT, 34 minutes before
Special Weather Statement
National Weather Service Spokane WA
405 PM PDT Sat May 20 2023

WAZ037-038-202330-
Northeast Mountains WA-Okanogan Highlands WA-
405 PM PDT Sat May 20 2023

...A strong thunderstorm will impact portions of northwestern Stevens
and northeastern Ferry Counties through 430 PM PDT...

At 405 PM PDT, Doppler radar was tracking a strong thunderstorm 20
miles northeast of Sherman Pass moving northeast at 15 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pierre Lake Campground and Orient.

This includes U.S. Highway 395 in Washington between mile markers 258
and 267.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4880 11830 4883 11836 4897 11820 4887 11804
TIME...MOT...LOC 2305Z 237DEG 15KT 4886 11825

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Butler
Special weather statement, May 20, 4:20 PM PDT, 19 minutes before
Special Weather Statement
National Weather Service Spokane WA
420 PM PDT Sat May 20 2023

WAZ037-202345-
Northeast Mountains WA-
420 PM PDT Sat May 20 2023

...A strong thunderstorm will impact portions of eastern Stevens and
northwestern Pend Oreille Counties through 445 PM PDT...

At 420 PM PDT, Doppler radar was tracking a strong thunderstorm 21
miles northeast of Colville moving east at 15 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ione and Tiger.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4868 11761 4874 11765 4884 11748 4867 11733
TIME...MOT...LOC 2320Z 255DEG 11KT 4873 11752

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

Butler
Special weather statement, May 20, 4:26 PM PDT, 13 minutes before
Special Weather Statement
National Weather Service Spokane WA
426 PM PDT Sat May 20 2023

WAZ037-038-210000-
Northeast Mountains WA-Okanogan Highlands WA-
426 PM PDT Sat May 20 2023

...A strong thunderstorm will impact portions of northwestern Stevens
and northeastern Ferry Counties through 500 PM PDT...

At 426 PM PDT, Doppler radar was tracking a strong thunderstorm 19
miles northeast of Sherman Pass moving northeast at 10 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pierre Lake Campground and Orient.

This includes U.S. Highway 395 in Washington between mile markers 256
and 262.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4879 11824 4884 11830 4893 11816 4884 11808
TIME...MOT...LOC 2326Z 239DEG 8KT 4884 11823

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

Butler
Special weather statement, May 20, 4:28 PM PDT, 11 minutes before
Special Weather Statement
National Weather Service Spokane WA
428 PM PDT Sat May 20 2023

WAZ037-210000-
Northeast Mountains WA-
428 PM PDT Sat May 20 2023

...A strong thunderstorm will impact portions of central Stevens
County through 500 PM PDT...

At 428 PM PDT, Doppler radar was tracking a strong thunderstorm over
Chewelah moving northeast at 5 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Chewelah.

This includes U.S. Highway 395 in Washington between mile markers 209
and 214.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4827 11781 4831 11786 4838 11777 4831 11766
TIME...MOT...LOC 2328Z 237DEG 5KT 4831 11779

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Butler

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 12:12 AM PDTRiver Flood WarningOTXFerry4 days
May 20, 11:41 AM PDTSpecial Weather StatementOTXFerry34 min
May 20, 12:23 PM PDTSpecial Weather StatementOTXFerry37 min
May 20, 1:13 PM PDTAreal Flood AdvisoryOTXFerry2 hr
May 20, 1:18 PM PDTSpecial Weather StatementOTXFerry27 min
May 20, 1:44 PM PDTSpecial Weather StatementOTXFerry31 min
May 20, 1:51 PM PDTAreal Flood AdvisoryOTXFerry, Okanogan3 hr
May 20, 1:58 PM PDTSpecial Weather StatementOTXPend Oreille32 min
May 20, 2:01 PM PDTSevere Thunderstorm WarningOTXFerry14 min
May 20, 2:04 PM PDTSevere Thunderstorm WarningOTXPend Oreille26 min
May 20, 2:08 PM PDTSpecial Weather StatementOTX37 min
May 20, 2:20 PM PDTSpecial Weather StatementOTXFerry25 min
May 20, 2:37 PM PDTSpecial Weather StatementOTXPend Oreille23 min
May 20, 2:41 PM PDTAreal Flood AdvisoryOTXPend Oreille109 min
May 20, 2:46 PM PDTSpecial Weather StatementOTXPend Oreille29 min
May 20, 2:56 PM PDTSpecial Weather StatementOTXFerry34 min
May 20, 3:19 PM PDTSpecial Weather StatementOTXPend Oreille26 min
May 20, 3:32 PM PDTSpecial Weather StatementOTXFerry28 min
May 20, 3:35 PM PDTSpecial Weather StatementOTXFerry25 min
May 20, 3:41 PM PDTSpecial Weather StatementOTXChelan34 min
May 20, 4:02 PM PDTSpecial Weather StatementOTXChelan28 min
May 20, 4:05 PM PDTSpecial Weather StatementOTXFerry25 min
May 20, 4:20 PM PDTSpecial Weather StatementOTXPend Oreille25 min
May 20, 4:26 PM PDTSpecial Weather StatementOTXFerry34 min
May 20, 4:28 PM PDTSpecial Weather StatementOTXStevens32 min
May 20, 4:37 PM PDTSevere Thunderstorm WarningOTXPend Oreille27 min
May 20, 4:41 PM PDTSpecial Weather StatementOTXChelan34 min
May 20, 4:58 PM PDTSpecial Weather StatementOTXPend Oreille32 min

Nearby

Severe Thunderstorm Warnings in Washington, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.